Publications & Reports

Peripheral neuropathy in a diabetic child treated with linezolid for multidrug-resistant tuberculosis: a case report and review of the literature.

Swaminathan A, du Cros P, Seddon JA, Mirgayosieva S, Asladdin R, Dusmatova Z

Abstract

BACKGROUND: Extensively drug-resistant (XDR) tuberculosis (TB) and multidrug resistant (MDR)-TB with additional resistance to injectable agents or fluoroquinolones are challenging to treat due to lack of available, effective drugs. Linezolid is one of the few drugs that has shown promise in treating these conditions. Long-term linezolid use is associated with toxicities such as peripheral and optic neuropathies. Diabetes mellitus (DM), especially when uncontrolled, can also result in peripheral neuropathy. The global burden of DM is increasing, and DM has been associated with a three-fold increased risk of developing TB disease. TB and DM can be a challenging combination to treat. DM can inhibit the host immune response to tuberculosis infection; and TB and some anti-TB drugs can worsen glycaemic control. A child experiencing neuropathy that is a possible complication of both DM and linezolid used to treat TB has not been reported previously. We report peripheral neuropathy in a 15-year-old boy with type 1 DM, diagnosed with MDR-TB and additional resistance to injectable TB medications.

CASE PRESENTATION: The boy was treated with a linezolid-based regimen, but after 8 months developed peripheral neuropathy. It was unclear whether the neuropathy was caused by the DM or the linezolid therapy. He had clinical improvement following cessation of linezolid and was declared cured following 21 months of treatment. Following completion of treatment, nerve conduction studies demonstrated significant improvement in neuropathy.

CONCLUSIONS: To the best of our knowledge, this is the first case of peripheral neuropathy reported in a diabetic child on long-term linezolid therapy for tuberculosis. This case study underlines the importance of stringent follow-up for side effects of linezolid, especially when associated with co-morbidity such as DM that increases the chances of adverse effects. The presence of both DM and TB should alert a physician to strive for optimal glycaemic control to minimize the risk of complications as well as optimizing the chances of recovery from TB. Our case report shows the need for close and frequent monitoring for neuropathy to enable early intervention and thereby a favourable outcome in children who may otherwise suffer a long-lasting, debilitating, and painful neuropathy.

Link to publisher’s web site

Publication

  • Journal: BMC Infectious Diseases
  • Published: 12/06/2017
  • Volume: 17
  • Issue: 1
  • Pagination: 417

Author